Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 141, NWS Grand Forks, ND

August 25, 2018Griggs County, Steele County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 25, 2018, 10:19 PM CDT for Griggs County, Steele County, North Dakota. It was in force for 26 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 25, 2018, 10:19 PM CDT (03:19 UTC)
Expired
Aug 25, 2018, 10:45 PM CDT
In force
26 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Griggs County, ND, Steele County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 66 km from the middle of the area, began a volume at 03:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 25, 10:22 PM CDTHAIL 1.254 Nnw Hannaford, NDSOME CROP DAMAGE NOTED IN WESTERN BALL HILL TOWNSHIP.
Aug 25, 10:40 PM CDTHAIL 15 Wsw Finley, NDHAIL STARTED AHEAD OF THE RAIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 3.3 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2018-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2018-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1987 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
326 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted.

679 
WUUS53 KFGF 260319
SVRFGF
NDC039-091-260345-
/O.NEW.KFGF.SV.W.0141.180826T0319Z-180826T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
1019 PM CDT SAT AUG 25 2018

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Central Griggs County in southeastern North Dakota...
  West central Steele County in southeastern North Dakota...

* Until 1045 PM CDT.

* At 1019 PM CDT, a severe thunderstorm was located over Revere, or
  33 miles northwest of Valley City, moving northeast at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Hannaford around 1020 PM CDT.
  Cooperstown around 1030 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4726 9832 4736 9840 4760 9802 4746 9786
TIME...MOT...LOC 0319Z 234DEG 38KT 4736 9829 

HAIL...1.00IN
WIND...60MPH
 
$$

CJ
2 follow-up statements
575 
WWUS53 KFGF 260331
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1031 PM CDT SAT AUG 25 2018

NDC039-091-260345-
/O.CON.KFGF.SV.W.0141.000000T0000Z-180826T0345Z/
Griggs ND-Steele ND-
1031 PM CDT SAT AUG 25 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR EAST CENTRAL GRIGGS AND WEST CENTRAL STEELE COUNTIES...

At 1031 PM CDT, a severe thunderstorm was located over Cooperstown,
or 36 miles north of Valley City, moving northeast at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of east
central Griggs and west central Steele Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4736 9816 4742 9822 4759 9801 4747 9787
TIME...MOT...LOC 0331Z 234DEG 38KT 4744 9813 

HAIL...1.00IN
WIND...60MPH
 
$$

CJ
629 
WWUS53 KFGF 260340
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1040 PM CDT SAT AUG 25 2018

NDC039-091-260350-
/O.EXP.KFGF.SV.W.0141.000000T0000Z-180826T0345Z/
Griggs ND-Steele ND-
1040 PM CDT SAT AUG 25 2018

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL GRIGGS AND WEST
CENTRAL STEELE COUNTIES WILL EXPIRE AT 1045 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 4736 9816 4742 9822 4759 9801 4747 9787
TIME...MOT...LOC 0340Z 234DEG 38KT 4748 9805 

$$

CJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 9:38 PM CDT, 41 minutes earlier.

Area forecast discussion, Aug 25, 9:38 PM CDT, 41 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
938 PM CDT Sat Aug 25 2018

.UPDATE...
Issued at 938 PM CDT Sat Aug 25 2018

Showers continue across our northern CWA, but the focus is turning
further south with additional thunderstorms developing just
outside our western border. The CAMs have been hinting at this for
the past few runs, although timing and placement have been off.
After a false start along the surface front just before sunset,
convection is taking off near the 850mb boundary as a weak
shortwave lifts up from central SD. MU CAPE values are around
1000 J/kg in that area, and shear continues to be very strong at
around 50 kts effective. CAMs have these cells tracking across our
southern counties with some pretty hefty updraft helicity values.
Think there will be a threat for some large hail and maybe
damaging winds as we head into the late evening hours. Adjusted
POPs for current radar trends, and will take a second look as
storms continue to blossom.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 249 PM CDT Sat Aug 25 2018

Not much has changed from the thoughts listed on the previous
forecast discussion. The main challenge for this part of the
forecast is thunder chances. As for right now, the cold front has
moved to a Hallock to Grand Forks to Valley City line. There is
some elevated convection in the Devils Lake region, which is
behind the surface cold front. With surface temperatures around 80
and dew points in the mid 60s along and ahead of the front, MLCAPE
values have risen into the 1500-2000 J/kg range. Effective shear
is decent ahead of the front as well. Think the main question is
what will be the kicker. Really don't see a nice wave in the water
vapor imagery.

If storms can get going, they should have plenty to sustain
themselves. High resolution models really do not form much
activity along the surface boundary, but do show hit and miss
activity all night long behind the surface boundary. Therefore
have tried to message the event as a few strong to severe storms
are possible, but more likely it will be hit and miss showers and
weaker storms which will last through the evening and overnight
hours...mainly north of a line from Valley City to Fargo to Park
Rapids. This activity will not bring widespread rain to the area,
rather it will be more localized.

.LONG TERM...(Sunday night through Saturday)
Issued at 249 PM CDT Sat Aug 25 2018

For Sunday evening overnight into early Monday, showers and
thunderstorms are expected to spread eastward across North Dakota
and into northern Minnesota. As a robust low pressure system
propagates through the Northern Plains, a warm front will drape west
to east across the forecast area. With high temperatures in the 70s
to middle 80s and dew points in the upper 60s to middle 70s,
moderate to strong instability will develop in southeast ND and the
northwest quarter of MN along and south of this front Sunday
afternoon. Deterministic models differ on the exact placement of the
front and strength of daytime destabilization, but there is good
agreement on the presence of strong effective bulk shear in the
region. A favorable shear profile and moderate instability combine
with a shortwave pushing through central ND to trigger initial
organized cell development along the front Sunday evening in central
to southern ND. Large hail, damaging winds, tornadoes, and heavy
rainfall rates are all possible with this initial activity.

As Sunday evening progresses, this activity will likely develop into
a complex of storms, perhaps linear in nature, as a strong low level
jet kicks in. Thus severe threat is expected to persist overnight as
this complex moves through eastern ND and the northwest quarter of
MN. Precipitable water values in the 1.5 to 2.0 inch range and
favorable strong dynamics suggest potential for localized heavy
rainfall rates. At this time, the greatest amounts of rain are
expected for the northern half of the Red River Valley and adjacent
areas eastward in northern MN. Assuming a larger complex of storms
does develop, a broad area of an inch or two of rain is possible,
with isolated locations receiving storm total amounts of several
inches.

Another round of rain will be possible Tuesday as another shortwave
trough aloft moves quickly through the Northern Plains. With poor
model agreement regarding this disturbance, there is lower
confidence in the precise timing/locations of this additional
rainfall, but with little to no instability, do not see
potential for severe weather at this point.

Behind Sunday's system, temperatures will fall to below normal
values with highs in the 60s to lower 70s for Monday and Tuesday.
Then a warming trend develops for the second half of the week, with
additional rain chances moving back in for Friday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 709 CDT Sat Aug 25 2018

All sites are VFR with some VCSH at KDVL and KTVF just coming out
of VCTS as a thunderstorm moves away from the site. The other
sites should see either VCSH or VCTS for a short time later
tonight, as more scattered showers and storms develop along and
behind a cold front pushing into our area. There will be a break
in the shower and thunderstorm activity mid-day, with more
developing late in the period but not certain enough in placement
to include in the TAFs. Have sites remaining VFR but those under
influence of thunderstorms could go down in category but will
cover with amendments. Winds will shift around to the north then
northeast as the front moves through. Most speeds will be below 12
kts until winds start to pick up late in the period.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...JR
SHORT TERM...Godon
LONG TERM...BP
AVIATION...JR
Hazardous weather outlook, Aug 25, 1:18 PM CDT, 9 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
118 PM CDT Sat Aug 25 2018

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-261830-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
118 PM CDT Sat Aug 25 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

A few strong to severe thunderstorms are possible late this
afternoon into tonight. The main hazards from any severe storms
will be one inch hail and wind gusts up to 60 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Another round of severe weather is possible Sunday afternoon and
evening. Any severe storms that develop will be capable of all
hazards, including tornadoes. Additional rounds of thunderstorms
will be possible on Tuesday and Friday of next week, but severe
weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Aug 25, 4:27 PM CDT, 5 hours 52 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
427 PM CDT SAT AUG 25 2018

MNZ005-006-252200-
Roseau MN-Lake Of The Woods MN-
427 PM CDT SAT AUG 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ROSEAU AND NORTHWESTERN
LAKE OF THE WOODS COUNTIES UNTIL 500 PM CDT...

At 425 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms extending from Angle Inlet to near Pencer. Movement
was northeast at 50 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Warroad, Arnesen, Springsteel Island, Angle Inlet, Roosevelt, Lude
and Birch Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Lake of the Woods, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4937 9513 4935 9507 4937 9495 4933 9487
      4932 9481 4929 9482 4918 9479 4912 9477
      4907 9474 4863 9509 4864 9597 4900 9548
      4900 9515 4939 9515
TIME...MOT...LOC 2125Z 243DEG 44KT 4936 9503 4873 9569

CJ
Special weather statement, Aug 25, 5:00 PM CDT, 5 hours 19 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
500 PM CDT SAT AUG 25 2018

MNZ005-006-252230-
Roseau MN-Lake Of The Woods MN-
500 PM CDT SAT AUG 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ROSEAU AND CENTRAL
LAKE OF THE WOODS COUNTIES UNTIL 530 PM CDT...

At 459 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles east of Garden Island State Recreation
Area to 8 miles southwest of Warroad. Movement was east at 45 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Wheelers Point, Arnesen, Roosevelt, Lude, Birch Beach, Long Point and
Swift.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Lake of the Woods lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4887 9469 4884 9470 4883 9471 4879 9470
      4880 9547 4915 9478 4909 9475 4888 9468
TIME...MOT...LOC 2159Z 261DEG 37KT 4922 9461 4881 9540

CJ
Special weather statement, Aug 25, 5:30 PM CDT, 4 hours 49 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
530 PM CDT SAT AUG 25 2018

MNZ006-252300-
Lake Of The Woods MN-
530 PM CDT SAT AUG 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAKE OF THE WOODS COUNTY
UNTIL 600 PM CDT...

At 530 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wheelers Point, or 46 miles east of Roseau, moving east at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Baudette, Williams, southeastern Zippel Bay State Park, Graceton,
Pitt and Wheelers Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4861 9463 4868 9491 4879 9499 4890 9477
      4889 9468 4883 9471 4878 9469 4874 9464
      4874 9462 4872 9459 4872 9456 4870 9454
      4869 9447
TIME...MOT...LOC 2230Z 291DEG 27KT 4880 9474

CJ
Special weather statement, Aug 25, 6:02 PM CDT, 4 hours 17 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
602 PM CDT SAT AUG 25 2018

MNZ006-252330-
Lake Of The Woods MN-
602 PM CDT SAT AUG 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LAKE OF THE WOODS
COUNTY UNTIL 630 PM CDT...

At 602 PM CDT, Doppler radar was tracking a strong thunderstorm over
Baudette, or 54 miles east of Roseau, moving east at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Baudette and Clementson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4866 9469 4874 9463 4874 9462 4872 9459
      4872 9456 4870 9454 4870 9447 4869 9445
      4870 9443 4858 9443
TIME...MOT...LOC 2302Z 291DEG 27KT 4868 9459

CJ
Special weather statement, Aug 25, 6:49 PM CDT, 3 hours 30 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
649 PM CDT SAT AUG 25 2018

MNZ014>016-260015-
Red Lake MN-East Polk MN-North Clearwater MN-
649 PM CDT SAT AUG 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL RED LAKE...EAST
CENTRAL POLK AND NORTHWESTERN CLEARWATER COUNTIES UNTIL 715 PM CDT...

At 648 PM CDT, Doppler radar was tracking a strong thunderstorm near
Roland, or 27 miles southeast of Thief River Falls, moving east at 25
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Berner around 715 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4775 9545 4788 9581 4795 9571 4794 9571
      4793 9559 4795 9558 4792 9537
TIME...MOT...LOC 2348Z 290DEG 23KT 4790 9568

CJ
Special weather statement, Aug 25, 10:02 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1002 PM CDT SAT AUG 25 2018

NDZ028-038-260330-
Griggs ND-Barnes ND-
1002 PM CDT SAT AUG 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GRIGGS AND NORTHWESTERN
BARNES COUNTIES UNTIL 1030 PM CDT...

At 1002 PM CDT, Doppler radar was tracking a strong thunderstorm near
Courtenay, or 32 miles northwest of Valley City, moving northeast at
45 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Revere and Sutton around 1015 PM CDT.
  Hannaford around 1020 PM CDT.

LAT...LON 4754 9829 4737 9805 4718 9847 4732 9847
      4733 9850 4737 9850
TIME...MOT...LOC 0302Z 228DEG 38KT 4726 9849

CJ

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 9:54 PM CDTSevere Thunderstorm WarningFGFBarnes23 min
Aug 25, 10:02 PM CDTSpecial Weather StatementFGFGriggs28 min
Aug 26, 12:17 AM CDTSpecial Weather StatementFGFBarnes28 min
Aug 26, 12:44 AM CDTSpecial Weather StatementFGFBarnes61 min
Aug 26, 1:18 AM CDTSpecial Weather StatementFGFBarnes42 min
Aug 26, 1:37 AM CDTSpecial Weather StatementFGFCass53 min
Aug 26, 2:01 AM CDTSpecial Weather StatementFGFRansom44 min
Aug 26, 2:05 AM CDTSevere Thunderstorm WarningFGFCass, Richland25 min
Aug 26, 2:30 AM CDTSevere Thunderstorm WarningFGFCass, Richland30 min
Aug 26, 4:20 AM CDTSpecial Weather StatementFGFCass40 min
Aug 26, 9:53 AM CDTSpecial Weather StatementFGFRichland37 min
Aug 26, 3:12 PM CDTSevere Thunderstorm WarningFGFCass, Richland33 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.